We present a case of small intestine perforation in the first cycle neoadjuvant treatment of stage II locally advanced rectal cancer with capecitabine and oxaliplatin. Intestinal perforation caused by these two chemotherapeutic drugs has never been reported before. So that, this should be the first time that we are aware of the rare complication of intestinal perforation during neoadjuvant chemotherapy for rectal cancer.
According to the research of Michael et al,intestinal perforation most often occurs at the site of the tumor in 64.3% and 23.5% with small bowel and colon during corticosteroid treatment or chemotherapy, respectively. This potentially lethal complication is defined as spontaneous perforation. And spontaneous intestinal perforation outside the location of the tumor was relatively rare. In the previously published literatures, we have not seen any reports of intestinal perforation caused by capecitabine or oxaliplatin. Especially in this case, the perforation did not occur near the primary tumor, but the intestinal contents spread directly to the tumor surface after the perforation.
5-FU, one of the most widely used chemotherapies to treat malignant tumors, interferes with DNA synthesis by inhibiting thymidylate synthase, and by incorporation of its metabolites into RNA and DNA. Diarrhea is a well-known, dose-dependent side effect of the treatment with this drug. Some researchers presented terminal ileitis as a rare adverse event of 5-FU treatment[8–11]. This mechanism may be related to directly induce apoptosis via TNF-α and to suppress intestinal cell proliferation, thereby resulting in degradation of the epithelial barrier, as well as in secondary inflammation mediated by inflammatory cytokines. A previous case of 5‑FU‑associated small bowel vasculitis due to arterial ischemia has also been reported. Therefore, we speculate that the small intestinal perforation in this case may be on the basis of intestinal epithelial mucosal necrosis and blood vessels ischemia caused by capecitabine. Of course, the rarer complication of perforation directly caused by it cannot be ruled out. This needs to be verified by further research.
Oxaliplatin can also cause diarrhea. Previous studies had found that cisplatin-induced inflammation of ileal mucosa was related to the induction of cyclooxygenase-2, and oxaliplatin may have a similar effect, although no studies have confirmed it. In patients treated with the combination of capecitabine and oxaliplatin, grade 3–4 diarrhea occurs in approximately 18% of cases, which was higher than the incidence of capecitabine monotherapy.[15, 16]. It is suggested that capecitabine combined with oxaliplatin has a synergistic effect on intestinal mucosal inflammation during chemotherapy for rectal cancer. So it will increase the potential risk of perforation.
It was previously reported that the perforation of rectal cancer during chemotherapy was related to bevacizumab[17–21]. Jun et al, reported 60 (5.9%) experienced complications necessitating surgery after bevacizumab therapy and gastrointestinal perforation was the most frequently observed complication in 36(60%) patients, The mechanism of bowel perforation caused by the VEGF-targeted therapy is still uncertain and it is possible that excessive VEGF inhibition contributes directly to GI perforation by inducing regression of normal blood vessels in the GI tract. Capecitabine and oxaliplatin may aggravate this process.
In this case, the patient had intermittent abdominal pain and abdominal distension in the early stage, and the result of abdominal palpation was a localized sign of peritonitis, which may indicated such a complication. However, in our inherent thinking, we always thought that the perforation should occur in the tumor site. So, this case suggests that patients who receive first-line chemotherapy on the basis of 5-FU and oxaliplatin for rectal cancer are also at risk of intestinal perforation at the non-tumor site. If some common side effects of chemotherapy, such as diarrhea and abdominal pain did not relieve for a long time, we should not simply suspect diseases such as enteritis or gastrointestinal intolerance to chemotherapy drugs. Some rare complications such as intestinal perforation should also be paid attention in order to avoid serious consequences.